Methotrexate-induced epidermal necrosis: A case series of 24 patients
Methotrexate-induced epidermal necrosis (MEN) is a rare but life-threatening cutaneous reaction that mimics Stevens–Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN).Objectives
To investigate the clinicopathology, risk factors, and prognostic factors of MEN.Methods
We enrolled 24 patients with MEN and 150 controls and analyzed the demographics, pathology, and plasma concentrations of methotrexate (MTX).Results
Patients with MEN showed extensive skin necrosis (mean, 33.2% total body surface area) but no target lesions. The histopathology displayed keratinocyte dystrophy. Early signs of MEN included painful skin erosions, oral ulcers, and leukopenia/thrombocytopenia. Although 79.2% patients received leucovorin treatment, there was 16.7% mortality. Risk factors for MEN included older age (>60 years), chronic kidney disease, and high initial dosage of MTX without folic acid supplementation. Renal insufficiency delayed MTX clearance. Severe renal disease and leukopenia predicted poor prognosis in MEN, but none of the SCORe of Toxic Epidermal Necrosis criteria were associated with mortality of MEN.Limitations
The study was limited by the small sample size.Conclusion
MEN exhibited distinct clinicopathologic features from SJS/TEN. Recognition of the early signs and prognostic factors is important, because the rapid institution of leucovorin may be helpful. To reduce the risk of MEN, physicians should avoid prescribing MTX to high-risk patients and titrate the dosage slowly upward with folic acid supplementation.